Alert archive / Florida / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 53, NWS Mobile, AL

May 23, 2010Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 23, 2010, 6:52 PM CDT for Okaloosa County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2010, 6:52 PM CDT (23:52 UTC)
Expired
May 23, 2010, 7:30 PM CDT
In force
38 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 77 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2010-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2010-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1548 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

555 
WUUS54 KMOB 232352
SVRMOB
FLC091-240030-
/O.NEW.KMOB.SV.W.0053.100523T2352Z-100524T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
652 PM CDT SUN MAY 23 2010

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN OKALOOSA COUNTY IN NORTHWEST FLORIDA...

* UNTIL 730 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS 10 MILES NORTH OF WRIGHT...OR
  ABOUT 12 MILES NORTHWEST OF FORT WALTON BEACH...AND MOVING
  SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN OKALOOSA COUNTY AT 710 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3042 8680 3047 8679 3062 8678 3070 8672
      3061 8653 3040 8664 3039 8665 3040 8674
      3039 8679
TIME...MOT...LOC 2352Z 030DEG 9KT 3058 8668

$$
1 follow-up statement
501 
WWUS54 KMOB 240025
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
725 PM CDT SUN MAY 23 2010

FLC091-240030-
/O.EXP.KMOB.SV.W.0053.000000T0000Z-100524T0030Z/
OKALOOSA FL-
725 PM CDT SUN MAY 23 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OKALOOSA COUNTY
WILL EXPIRE AT 730 PM CDT...

AT 725 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED TO BELOW SEVERE 
LIMITS...THUS THE WARNING WILL BE ALLOWED TO EXPIRE AT 730 PM.

LAT...LON 3042 8680 3047 8679 3062 8678 3070 8672
      3061 8653 3040 8664 3039 8665 3040 8674
      3039 8679
TIME...MOT...LOC 0020Z 030DEG 9KT 3052 8672

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:18 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 23, 4:18 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
418 PM CDT SUN MAY 23 2010

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...A HIGH WILL DOMINATE
THE SCENE FROM THE SURFACE TO 500 MB SEEMINGLY STUNTING POTENTIAL FOR
ANYTHING SAVE A STORM HERE OR THERE. HOWEVER. A BOUNDARY WILL BE
LEFT OVER FROM A BAND OF CONVECTION LATE THIS AFTERNOON OVER SOUTH
CENTRAL ALABAMA AND WILL CAUSE POSSIBLE FORCING ALONG IT ON MONDAY.
ON TUESDAY THE PROSPECT FOR SHOWERS IS GREATER AS A MIDLEVEL LOW OVER
WESTLANT APPROACHES THE EAST COAST. WILL SEE PATCHY FOG AGAIN
OVERNIGHT BY PERSISTENCE ESPECIALLY WHERE RAIN HAS FALLEN THIS
AFTERNOON IN SOUTH CENTRAL.

.LONG TERM (WEDNESDAY THROUGH SUNDAY)....NO CHANGES TO PREVIOUS
FORECAST. MODELS CALCULATIONS ALL ARGUE FOR A BIG CLOSED UPPER LEVEL
AND A BROAD SURFACE LOW OVER WESTLANT FOR THE FIRST HALF OF THE WEEK.
EVERYTHING POINTS TO IT SHUDDERING TO A STOP WELL SOUTHEAST OF THE
OUTER BANKS OF NORTH CAROLINA BEFORE GETTING PULLED BACK NORTHEAST
INTO AN UPPER TROF MOVING OFF NEWFOUNDLAND BETWEEN 18Z WEDNESDAY AND
FINAL ABSORPTION BY 06Z FRIDAY. THE UPPER LEVEL FLOW WILL BE FROM THE
NORTH AND SHOWS A TENDENCY TO HURL RANDOM MID LEVEL VORTLOBES AROUND
THE BACK SIDE WHICH COULD FIRE CONVECTION ALONG WEAK MESO BOUNDARIES OR
SURFACE TROUGHS. HIGHER DEEP LAYER WATER VAPOR WILL ELEVATE CHANCES
OF CONVECTION THROUGH THE WEEKEND. DRY TREND IN THE MIDLEVELS LATE SUNDAY.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD.
LIGHT WINDS THIS MORNING WILL BECOMING SOUTHERLY AND INCREASE TO
BETWEEN 10 TO 15 KNOTS BY LATE AFTERNOON...THEN DECREASE FROM THE
NORTHWEST AT NEAR 5 KNOTS OVERNIGHT.

&&

.MARINE...HIGH PRESSURE ACROSS THE NORTHERN GULF WILL PERSIST THROUGH
THE EARLY PART OF THE WEEK...WITH A GENERALLY LIGHT AND VARIABLE WIND
FLOW CONTINUING. EXPECT FLOW TO BE MORE OFFSHORE DURING THE OVERNIGHT
HOURS...MORE ONSHORE IN DIRECTION DURING THE AFTERNOON HOURS. LITTLE
CHANGE IN SEAS EXPECTED.

&&

.FIRE WEATHER...A WEAK HIGH OVER THE NORTHERN GULF WILL WEAKEN FURTHER
BY MONDAY AS A WEAK SURFACE TROUGH DEVELOPS JUST NORTH OF THE COAST.
HUMIDITY DOES NOT MEET CRITERIA FOR FIRE WEATHER HEADLINES. WE SEE A
WELL MIXED LAYER WITH MIXING HEIGHTS LOOK TO BE VERY DEEP FROM 8 KFT
TO 10 KFT OVER THE INTERIOR AND SLIGHTLY LESS ALONG THE BEACH.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      69  93  69  87 /  10  05  20  30
PENSACOLA   72  93  73  87 /  05  05  10  30
DESTIN      74  90  74  83 /  05  05  10  30
EVERGREEN   64  95  66  88 /  05  05  20  40
WAYNESBORO  65  94  66  87 /  10  10  20  40
CAMDEN      65  95  66  88 /  05  05  20  30
CRESTVIEW   61  96  67  89 /  05  05  20  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 23, 5:22 AM CDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
522 AM CDT SUN MAY 23 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-241030-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
522 AM CDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER SHOULD NOT BE REQUIRED.

In the hours before

Special weather statement, May 23, 3:53 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
353 PM CDT SUN MAY 23 2010

ALZ056-059-232145-
ESCAMBIA-CONECUH-
353 PM CDT SUN MAY 23 2010

...STRONG THUNDERSTORMS WILL AFFECT ESCAMBIA AND CONECUH COUNTIES...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF JOHNSONVILLE...MOVING
SOUTHWEST AT 10 MPH. ANOTHER STRONG STORM WAS NOTED ABOUT 4 MILES
NORTHWEST OF JOHNSONVILLE...ALSO MOVING SOUTHWEST AT 10 MPH.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...US 29 AND CR
43...BOYKIN...ROBERTS AND ROCK HILL THROUGH 445 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.
Special weather statement, May 23, 6:45 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
645 PM CDT SUN MAY 23 2010

FLZ006-240030-
COASTAL OKALOOSA-
INCLUDING THE CITIES OF...DESTIN AND FORT WALTON BEACH...
645 PM CDT SUN MAY 23 2010

...A STRONG THUNDERSTORM WILL AFFECT OKALOOSA COUNTY...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF VALPARAISO...MOVING SOUTH AT
10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
VALPARAISO...NICEVILLE...POSTIL...EGLIN AFB AND OCEAN CITY THROUGH
730 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

Nearby

Severe Thunderstorm Warnings in Florida, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.